Wisconsin, 2008

Flash Flood in Wisconsin, June 9, 2008

June 9, 2008 · NWS MKX · 1 event in 1 county or zone

A slow-moving surface boundary, nearly parallel with the mid-level flow affected southern Wisconsin during the period of June 7th through June 9th. A strengthening low-level jet and strong moisture advection produced several rounds of thunderstorms during the period in the vicinity of this boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22 million
Crop damage
$15 million
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A slow-moving surface boundary, nearly parallel with the mid-level flow affected southern Wisconsin during the period of June 7th through June 9th. A strengthening low-level jet and strong moisture advection produced several rounds of thunderstorms during the period in the vicinity of this boundary. The atmosphere was very moist with precipitable water values around 2 inches. Low to mid-level wind flow supported training of flood-producing thunderstorms. There was sufficient vertical wind shear to allow for supercell development that resulted in 10 tornadoes spinning up in south-central and southeast Wisconsin on June 7th. A weak cool front pushed through southern Wisconsin late on the 8th/early on the 9th, finally ending the heavy rainfall.

The heavy rain axis for June 7-9th ran from Sauk County southeast to Milwaukee County, where generally 6 to 9 inches fell on a ground that was totally saturated due to record-setting winter snowfalls and a wet April, 2008. Several locations topped 10 inches, and Watertown (Jefferson Co.) came in with 13.5 inches, 11.35 inches was measured in Oak Creek (Milwaukee Co.), and Elm Grove in Waukesha County picked up 10.8 inches.

The Baraboo River crested at all-time record-high levels at the following gauge sites: La Valle (23.23' on 6/10), Rock Springs (28.73' on 6/11), West Baraboo (27.48' on 6/12), and Baraboo (27.48' on 6/13). Elsewhere, new all-time crest levels were establised at Franklin on the Root River (11.0' on 6/8), near Raymond on the Root Canal River (12.12' on 6/9), and at Racine on the Racine River (11.29' on 6/9).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 9, 2:49 AM CST, 5 hours 11 minutes earlier.

Area forecast discussion, Jun 9, 2:49 AM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
349 AM CDT MON JUN 9 2008

FORECAST FOCUS ON RELATIVELY DRIER FORECAST.

LATEST WATER VAPOR IMAGERY INDICATED STRONG UPPER LOW SPINNING
OVER NORTH DAKOTA...WITH SOUTHWEST UPPER LEVEL FLOW OVER THE UPPER
MIDWEST. AT THE SURFACE...WEAK LOW PRESSURE MOVED NORTHEAST ACROSS
MAINLY NORTHWEST WISCONSIN. ASSOCIATED WEAK COLD FRONT EXTENDED
SOUTHWEST FROM THE LOW INTO NORTHEAST IOWA. MAIN RAIN AREA FINALLY
STARTING TO SHIFT TO THE EAST...FOLLOWING LOW LEVEL FRONTOGENESIS
RESPONSE FIELDS.

.SHORT TERM...TODAY THROUGH WEDNESDAY...

RAIN SHOULD CONTINUE TO SHIFT EASTWARD TODAY. RELATIVELY WEAK
INSTABILITY EXPECTED PER AREA FORECAST SOUNDINGS...SO REMOVED
THUNDER MENTION FROM FORECAST. WILL TREND DOWN THE RAIN FROM WEST
TO EAST TODAY...AND WILL ADJUST DOWN POPS ACCORDINGLY. GIVEN THIS
TREND...WILL CANCEL THE FLASH FLOOD WATCH EARLY ACROSS THE ENTIRE
FORECAST AREA.

SHOULD SEE SOME SCATTERING OUT OF CLOUD COVER LATER TODAY. AIR
PARCEL TRAJECTORY FORECAST INDICATED SOURCE REGION OF AIRMASS FOR
TODAY FROM NORTH CENTRAL IOWA...WHERE HIGHS YESTERDAY WERE IN THE
MID 70S. WILL GO NEAR THOSE VALUES FOR HIGHS TODAY.

NAM AND GFS TRY TO DEVELOP A WARM FRONT FROM THE MINNESOTA/IOWA
BORDER EASTWARD INTO SOUTHERN WISCONSIN LATE TUESDAY AND TUESDAY
NIGHT. SOME DIFFERENCES WITH TIMING AND PLACEMENT OF THIS AND
RELATED FEATURES BETWEEN THEM...WITH NAM PUSHING FRONT WELL NORTH
BY 12Z WEDNESDAY...AND THE GFS KEEPING IT CLOSER TO THE AREA. WILL
GO WITH JUST SLIGHT CHANCE POPS FOR THESE PERIODS...AS INSTABILITY
AND MOISTURE ARE SOMEWHAT LACKING ON AREA FORECAST SOUNDINGS.

WARM AIR ADVECTION TAKES HOLD DURING THIS TIME INTO WEDNESDAY...SO
A MODERATION IN TEMPERATURES SHOULD OCCUR. DESPITE THIS...ONSHORE
WINDS SHOULD KEEP LAKESHORE AREAS COOLER.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...

GFS AND ECMWF DIFFER WITH HANDLING OF SYSTEM FOR THURSDAY THROUGH
FRIDAY. GFS BRINGS SURFACE COLD FRONT THROUGH THE AREA BY LATE
THURSDAY NIGHT...WHILE THE ECMWF IS A BIT SLOWER...AND THEN
LINGERS THE FRONT THROUGH FRIDAY NIGHT. FOR NOW...WILL MAINTAIN
THE FORECAST FOR THIS PERIOD AND INTO NEXT WEEKEND...UNTIL DETAILS
ARE BETTER RESOLVED WITH THE MODELS.

&&

.AVIATION...

COLD FRONT/PRES TROF SWEEPING THROUGH THE AREA THIS MORNING.
SHOULD SWEEP THROUGH ERN WI AROUND 12Z. MIXED IFR AND MVFR CIGS
AHEAD OF TROF. DRYING BEHIND TROF TO IMPROVE CONDITIONS TO VFR. SW
FLOW ALOFT PERSISTS...HOWEVER...AND COULD RESULT IN MORE SHOWERS
FOR KMKE AND KENW DURING THE ERLY AFT...BTWN 17-20Z. WK HIGH PRES
RDG BUILDS IN AFT 21Z FOR CONTINUED VFR CONDITIONS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...08/WOOD
AVIATION/MARINE...05/DAVIS
Hazardous weather outlook, Jun 9, 3:10 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
410 AM CDT MON JUN 9 2008

WIZ046-047-051-052-056>060-062>072-101145-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
410 AM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

DUE TO THE INCREDIBLE RAINFALL OVER THE LAST 2 TO 3 DAYS...MANY
RIVERS AND STREAMS ACROSS THE AREA ARE ABOVE FLOOD STAGE...OR
FORECAST TO EXCEED FLOOD STAGE OVER THE NEXT COUPLE OF DAYS. A FEW
SITES HAVE OR WILL EXCEED RECORD STAGES. SEE OUR ADVANCED
HYDROLOGIC PREDICTION SERVICES INTERNET PAGE FOR DETAILS.

MANY ROADS AND BRIDGES ARE ALSO CLOSED DUE TO HIGH WATER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON
THROUGH TUESDAY NIGHT AND THEN AGAIN WEDNESDAY NIGHT. THERE IS A
BETTER CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY.

THE BEST CHANCE FOR ANY SEVERE WEATHER WOULD BE THURSDAY AFTERNOON
AND THURSDAY NIGHT.

MANY RIVERS AND STREAMS WILL REMAIN AT OR ABOVE FLOOD STAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-101145-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
410 AM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON
THROUGH TUESDAY NIGHT AND THEN AGAIN WEDNESDAY NIGHT. THERE IS A
BETTER CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY.

THE BEST CHANCE FOR ANY SEVERE WEATHER WOULD BE THURSDAY AFTERNOON
AND THURSDAY NIGHT.

DAVIS
WWW.WEATHER.GOV/MKX

FOR RIVER INFORMATION
WWW.CRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=MKX (LOWER CASE)

In the hours before

Local storm report, Jun 9, 7:02 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
802 AM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       1 SE VERONA             42.98N 89.52W
06/09/2008  M3.70 INCH       DANE               WI   TRAINED SPOTTER

            24 HOUR RAINFALL

0500 AM     HEAVY RAIN       COTTAGE GROVE           43.08N 89.20W
06/09/2008  M4.47 INCH       DANE               WI   CO-OP OBSERVER

            24 HOUR RAINFALL

0500 AM     HEAVY RAIN       2 SW WAYNE              43.49N 88.35W
06/09/2008  M3.52 INCH       WASHINGTON         WI   CO-OP OBSERVER

            24 HOUR RAINFALL. 2 DAY RAINFALL OF 6.88 INCHES

0600 AM     HEAVY RAIN       HORICON                 43.44N 88.64W
06/09/2008  M3.76 INCH       DODGE              WI   CO-OP OBSERVER

            24 HOUR RAINFALL

0600 AM     HEAVY RAIN       1 NNE REEDSBURG         43.55N 89.99W
06/09/2008  M3.92 INCH       SAUK               WI   CO-OP OBSERVER

            24 HOUR RAINFALL

0600 AM     HEAVY RAIN       HOWARDS GROVE           43.83N 87.83W
06/09/2008  M3.78 INCH       SHEBOYGAN          WI   CO-OP OBSERVER

            24 HOUR RAINFALL

0600 AM     HEAVY RAIN       1 SE FORT ATKINSON      42.92N 88.83W
06/09/2008  M3.56 INCH       JEFFERSON          WI   CO-OP OBSERVER

            24 HOUR RAINFALL

0600 AM     HEAVY RAIN       TWIN LAKES              42.52N 88.26W
06/09/2008  M2.94 INCH       KENOSHA            WI   CO-OP OBSERVER

            24 HOUR RAINFALL

0600 AM     HEAVY RAIN       OCONOMOWOC              43.11N 88.50W
06/09/2008  M3.05 INCH       WAUKESHA           WI   CO-OP OBSERVER

            24 HOUR RAINFALL

0700 AM     HEAVY RAIN       MARKESAN                43.71N 88.99W
06/09/2008  M2.99 INCH       GREEN LAKE         WI   CO-OP OBSERVER

            24 HOUR RAINFALL

0700 AM     HEAVY RAIN       BELOIT                  42.52N 89.02W
06/09/2008  M2.82 INCH       ROCK               WI   CO-OP OBSERVER

            24 HOUR RAINFALL

0700 AM     HEAVY RAIN       7 WNW POYNETTE          43.43N 89.54W
06/09/2008  M4.43 INCH       COLUMBIA           WI   CO-OP OBSERVER

            24 HOUR RAINFALL

0700 AM     HEAVY RAIN       MONROE                  42.60N 89.64W
06/09/2008  M3.12 INCH       GREEN              WI   CO-OP OBSERVER

            24 HOUR RAINFALL

0700 AM     HEAVY RAIN       WATERLOO                43.18N 88.99W
06/09/2008  M4.45 INCH       JEFFERSON          WI   CO-OP OBSERVER

            24 HOUR RAINFALL

0730 AM     HEAVY RAIN       CALEDONIA               42.81N 87.92W
06/09/2008  M2.62 INCH       RACINE             WI   NWS EMPLOYEE

            24 HOUR RAINFALL. 2 DAY RAINFALL TOTAL OF 6.07 INCHES

&&

KUHLMAN
Local storm report, Jun 9, 7:36 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
836 AM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       3 SW JUNEAU             43.38N 88.75W
06/09/2008  M4.42 INCH       DODGE              WI   CO-OP OBSERVER

            24 HOUR RAINFALL. 2 DAY RAINFALL TOTAL OF 9.00 INCHES

&&

KUHLMAN

The radar

The La Crosse radar (KARX), 117 km away, was scanning. The volume nearest the first event began at 13:51 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sauk

When
June 9, 8:00 AM CST to 2:00 PM CST
Where
Sauk County, 1 mi NE of Lake Delton to 1 mi NW of Lake Delton
Cause
Dam / Levee Break
Property damage
$22 million
Crop damage
$15 million
Reported by
Law Enforcement
Coordinates
43.590, -89.766

Sauk County experienced 4 flash flood events over a 3-day period. Two of the events started on June 7th, one on June 8th, and the last one on June 9th. In each case, flash flooding caused home and business damage as well as crop losses. Roads were blocked or washed out (STH 154 and CTH C), and bridges were damaged. Many vehicles stalled. Locations in the Baraboo River Valley sustained considerable damage as the river crested at all-time levels. Collectively, each of these 4 flash floods resulted in home and business damage along with some crop losses. It was nearly impossible to break down the damages by flash flood event. Therefore, the collective breakdown is provided in the June 9th StormData entry for Sauk County.

On June 9th, the levee holding back Lake Delton eroded over a 5 hour periiod and eventually broke (the actual dam held), allowing Lake Delton to empty into the Wisconsin River. A 300-foot section of CTH near the breach was washed away. At least 4 homes were washed away, and damage was inflicted on boats and piers. There were no injuries or fatalities.

The breakdown for residential home losses for the 3-day period were: over 800 minimally affected, 45 with major damage, and 31 destroyed (total of $19.2 million for home losses). Business losses are estimated to be about $1 million. Crop losses were estimated at $15 million. Public sector damage was about $2.25 million. Several roads and bridges sustained damage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113225.